New Mexico, 2017Damaging Wind in New Mexico, July 29, 2017
July 29, 2017 · NWS MAF · 1 event in 1 county or zone
There was an upper level ridge over the region. Hot and moist conditions were across the area and aided to produce thunderstorms with strong and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was an upper level ridge over the region. Hot and moist conditions were across the area and aided to produce thunderstorms with strong and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 29, 3:38 PM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 29, 3:38 PM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
538 PM CDT Sat Jul 29 2017
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
There is a chance of thunderstorms this evening especially for FST
and PEQ. Outside of thunderstorms, VFR conditions are expected.
Winds will be a little gusty this evening out of the southeast
then weaken. Winds will likely become elevated out of the east to
northeast for a brief time around 15z for all terminals except
FST before becoming southeast again.
&&
.PREV DISCUSSION... /issued 210 PM CDT Sat Jul 29 2017/
DISCUSSION...Isolated-scattered showers/tstms are possible this
PM across GDP-Davis Mtns, respectively, as these areas are in the
gradient of a mid level theta-e ridge. Also isolated showers/tstms
are possible in the far ne CWFA in proximity to a weak boundary
to the n. Similar to yesterday instability is limited by mid level
LRs. Subtropical ridge to the n will continue to mostly preclude
the development of convection until late Sunday PM when a low
level boundary back doors into the PB. Thermal/moisture gradients
across the boundary do look to be enough to focus instability,
CAPES over 2000 J/Kg. This convective potential will occur within
said ridge, which of course is typically inhibitive. After looking
at 7h temps they are about 12C, and NAM12/GFS soundings across
Martin Co show no CINH and with boundary tstms are expected to
form. Shear is weak and LRs are mostly unimpressive. Boundary sags
s and could result in scattered SHRA/TSRA into Mon AM. Monday PM
is the transition day to n-nw mid level steering flow and pretty
good agreement that an MCS will develop in SE NM late Mon PM
persisting into the early morning hrs Tue, but NW PB is included
too. Boundary could push into srn PB/Lower Trans Pecos through Tue
PM providing a focus there. Yet another complex is advertised by
models to develop Tue afternoon/evening in SE NM and moves se
into wrn PB. ECMWF may be over zealous and slow, but it does renew
convection along a boundary e across the PB Wed PM, GFS is less
so? Thur is now a down day on models with a late night/Fri AM MCS
possibly rolling out of ern NM. Mid level flow remains nw Fri-Sat,
so low order PoPs appropriate. 7 day total from WPC still show
over 1" across parts of SE NM and .50"-1" across PB in the
Monday-Thursday period. MOS guidance is boldly predicting well
below normal temps Tue- Fri, it will take the rain/clouds to get
there.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 97 74 92 / 10 20 30 10
Carlsbad 72 98 73 96 / 10 10 10 20
Dryden 76 99 77 97 / 10 0 10 20
Fort Stockton 74 98 74 97 / 10 0 10 10
Guadalupe Pass 69 88 68 87 / 10 10 10 20
Hobbs 70 94 70 92 / 0 10 30 30
Marfa 65 90 65 88 / 20 10 10 10
Midland Intl Airport 74 97 74 94 / 0 10 30 10
Odessa 74 97 74 94 / 0 10 30 10
Wink 73 100 75 98 / 10 0 20 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/
Hazardous weather outlook, Jul 29, 11:30 AM MST, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
130 PM CDT Sat Jul 29 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
130 PM CDT Sat Jul 29 2017 /1230 PM MDT Sat Jul 29 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Isolated thunderstorms over and near the higher terrain could
produce gusty wind and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The chance of rain is increasing Monday through Friday... especially
for Southeast New Mexico and the Northwest Permian Basin. Locally
heavy rain that could lead to flash flooding will be possible across
Southeast New Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
Thunderstorm Wind, Eddy
- When
- July 29, 8:18 PM MST
- Where
- Eddy County, 4 mi SW of Carlsbad
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.379, -104.278
A thunderstorm moved across Eddy County and produced a 68 mph wind gust near Carlsbad.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 29, 2017$55,000 · 72 kt wind · 9 events
- Flash Flooding and Damaging Wind in Utah, July 29, 20173 injured · 50 kt wind · 3 events
- Flash Flood in California, July 29, 2017$25,000 · 1 event
- Heavy Rain in Maryland, July 29, 201712 events
- Flash Flood in Mississippi, July 29, 2017$15,000 · 1 event
- Flash Flood and Heavy Rain in Florida, July 29 to 30, 20177 events
- Heavy Rain in Maryland, July 29, 20176 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20176 events
- Heat in Texas, July 29, 20176 events
- Heavy Rain in Kansas, July 29, 20174 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20174 events
- Hail and Damaging Winds in North Dakota, July 29, 2017$1,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711070.